Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 110, NWS Grand Forks, ND

July 9, 2019Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 9, 2019, 8:47 PM CDT for Otter Tail County, Minnesota. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2019, 8:47 PM CDT (01:47 UTC)
Expired
Jul 9, 2019, 9:30 PM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 185 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 8:55 PM CDTTSTM WND GST 604 E Ottertail, MNWINDS ROCKING THE VEHICLE WITH SMALL TO MEDIUM SIZED BRANCHES LITTERING THE ROADWAY. HAIL UP TO HALF IN DIAMETER.
Jul 9, 9:05 PM CDTTSTM WND GST 603 W Deer Creek, MNPERSONAL WEATHER STATION MEASUREMENT. ONE MATURE TREE SNAPPED IN YARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

049 
WUUS53 KFGF 100147
SVRFGF
MNC111-100230-
/O.NEW.KFGF.SV.W.0110.190710T0147Z-190710T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
847 PM CDT Tue Jul 9 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Otter Tail County in west central Minnesota...

* Until 930 PM CDT.

* At 847 PM CDT, a severe thunderstorm was located over Ottertail, or
  27 miles northeast of Fergus Falls, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  New York Mills, Ottertail, Bluffton, Richville and northeastern
  Ottertail Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4635 9549 4640 9562 4653 9564 4668 9529
      4646 9515
TIME...MOT...LOC 0147Z 239DEG 22KT 4646 9555 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Lynch
2 follow-up statements
820 
WWUS53 KFGF 100201
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
901 PM CDT Tue Jul 9 2019

MNC111-100230-
/O.CON.KFGF.SV.W.0110.000000T0000Z-190710T0230Z/
Otter Tail MN-
901 PM CDT Tue Jul 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN OTTER TAIL COUNTY...

At 900 PM CDT, a severe thunderstorm was located near New York Mills,
or 28 miles southeast of Detroit Lakes, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
New York Mills, Ottertail, Bluffton and northeastern Ottertail Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4635 9549 4644 9560 4656 9556 4668 9529
      4646 9515
TIME...MOT...LOC 0200Z 239DEG 22KT 4650 9544 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

Lynch
672 
WWUS53 KFGF 100226
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
926 PM CDT Tue Jul 9 2019

MNC111-100235-
/O.EXP.KFGF.SV.W.0110.000000T0000Z-190710T0230Z/
Otter Tail MN-
926 PM CDT Tue Jul 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTTER TAIL COUNTY
WILL EXPIRE AT 930 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4635 9549 4644 9560 4656 9556 4668 9529
      4646 9515
TIME...MOT...LOC 0225Z 239DEG 22KT 4658 9525 

$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:55 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 9, 6:55 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
655 PM CDT Tue Jul 9 2019

.UPDATE...
Issued at 655 PM CDT Tue Jul 9 2019

Adjustments made to reflect current trends in shower/thunderstorm
activity. Radar has been deceptive to to very moist/warm rain
process with even light returns associated with moderate to
sometimes heavy rainfall in our north. This is transition north
and east, but clusters of showers/storms filling in in our
souther CWA. Lull still expected across our south, later this
evening with loss of daytime heating/favorable lapse rates in
those areas. Better forcing still lingers north ahead of
deformation zone overnight some northern locations may continue to
have at least scattered showers through the evening. Deformation
zone then tracks west to east overnight into Wed morning, with
period of widespread rain/embedded thunder north of Highway 200.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 307 PM CDT Tue Jul 9 2019

Area of showers will continue to move northward through the
region. Most areas have received 0.5 to 1.5 inches of rain from
this recent period of rain. Not much if any lightning with this
activity.

The southern parts of the region are drying, with satellite
showing a few breaks in the clouds. This brings up the next
concern of storms across the southern forecast area. MLCAPE
1000-1500 J/KG along a surface boundary with adequate low level
vorticity and effective shear around 30 knots. An ideal low topped
supercell environment (see mesoscale discussion issued earlier).

Tonight-Wednesday...Upper level low propagates eastward.
Anticipate deformation band rain showers to move through the
region by late tonight and into Wednesday, along with gusty
northerly winds. High pressure moves in by later in the day on
Wednesday.

.LONG TERM...(Thursday through Tuesday)
Issued at 307 PM CDT Tue Jul 9 2019

Return flow on Thursday will bring warmer temperatures and
increasing moisture again as surface high pressure retreats over
Wisconsin. Expect breezy conditions as the pressure gradient begins
to tighten up. Otherwise...some shower and storm activity will
trigger ahead of the system. Behind the system...winds will become
more northerly but only expecting slight cooling.

Friday through Sunday will see a more progressive pattern as the
mean jet position lays along the international border. A series of
impulses will traverse the flow and bring additional chances for
light precipitation.

The next significant system to cross the region is forecast to be
late Sunday into early Monday. Temperatures will rebound to above
seasonal norms...with another batch of precipitation to accompany
it...to end the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 655 PM CDT Tue Jul 9 2019

Cluster of thunderstorms tracking east of KFAR with additional
activity possibly developing west. Better coverage of showers
along/north of Highway 2 in MN and north central ND. Eventually
this evening activity in the south should end, but terminals along
Highway 2 may still have vicinity showers through most of the TAF
period. Next period of widespread showers will be after 08Z in ND
and 12Z in MN. MVFR CIGS lingering across parts of the region,
and while periods of VFR possible through tonight, best chance for
prolonged prevailing VFR conditions won't be until late Wed
afternoon as system begins to move east of the region.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...TG
LONG TERM...Hopkins
AVIATION...DJR
Hazardous weather outlook, Jul 9, 3:41 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
341 PM CDT Tue Jul 9 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101215-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
341 PM CDT Tue Jul 9 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms this afternoon and early evening
across southeast North Dakota and adjacent portions of Minnesota.
Threats include hail up to 1.5 inches and wind gusts to 60 mph. A
tornado is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next main chances of thunderstorms will occur Thursday
evening and again next Monday. The atmosphere is such so that it
is possible strong or severe storms may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

dtr/TG

In the hours before

Local storm report, Jul 9, 6:08 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
608 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TORNADO          3 N BRECKENRIDGE        46.31N 96.59W
07/09/2019                   Wilkin             MN   TRAINED SPOTTER

            TORNADO ROPING OUT NNE OF WAHPETON OR NORTH OF
            BRECKENRIDGE.

&&

GGUST
Local storm report, Jul 9, 6:58 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
658 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     FUNNEL CLOUD     2 N CARLISLE            46.40N 96.19W
07/09/2019                   Otter Tail         MN   TRAINED SPOTTER

            REPORT WITH PHOTO SENT. WALL CLOUD WITH WEAK AND BRIEF
            DIFFUSE FUNNEL.

&&

GGUST
Special weather statement, Jul 9, 7:15 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
715 PM CDT Tue Jul 9 2019

MNZ003-027-100100-
West Becker MN-Clay MN-
715 PM CDT Tue Jul 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CLAY AND WESTERN
BECKER COUNTIES UNTIL 800 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dale, or 17 miles west of Detroit Lakes, moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm; brief
funnel clouds possible.

Locations impacted include...
Hawley, Lake Park, Callaway, Westbury, Dale and Detroit Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4675 9627 4691 9637 4709 9592 4684 9577
TIME...MOT...LOC 0014Z 247DEG 15KT 4687 9619

Lynch
Local storm report, Jul 9, 7:33 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
733 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TORNADO          2 S RUSTAD              46.70N 96.74W
07/09/2019                   Clay               MN   STORM CHASER

            REPORT AND VIDEO SHOW INTERMITTENT GROUND CONTACTS FOR
            ABOUT A HALF MILE OR SO OVER MAINLY OPEN FIELDS. THE
            TORNADO LIKELY ENDED BY 6PM CDT.

&&

GGUST
Special weather statement, Jul 9, 8:05 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
805 PM CDT Tue Jul 9 2019

MNZ027-028-100145-
West Becker MN-East Becker MN-
805 PM CDT Tue Jul 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BECKER COUNTY UNTIL
845 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm over
Detroit Lakes, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Detroit Lakes, Height Of Land Lake, Shoreham, Rochert, Westbury,
Frazee and southwestern Toad Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4672 9599 4688 9604 4703 9557 4674 9546
TIME...MOT...LOC 0104Z 254DEG 21KT 4683 9587

Lynch
Special weather statement, Jul 9, 8:29 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
829 PM CDT Tue Jul 9 2019

MNZ030-031-100215-
East Otter Tail MN-West Otter Tail MN-
829 PM CDT Tue Jul 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTER TAIL COUNTY
UNTIL 915 PM CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm over
Amor, or 20 miles northeast of Fergus Falls, moving northeast at 20
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Perham, Ottertail Lake, New York Mills, Battle Lake, Ottertail, Deer
Creek and Bluffton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4631 9580 4642 9586 4651 9583 4668 9537
      4642 9519 4627 9566
TIME...MOT...LOC 0129Z 246DEG 17KT 4644 9570

Lynch

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:15 PM CDTSpecial Weather StatementFGFBecker45 min
Jul 9, 8:05 PM CDTSpecial Weather StatementFGFBecker40 min
Jul 9, 8:29 PM CDTSpecial Weather StatementFGFOtter Tail46 min
Jul 9, 9:04 PM CDTSpecial Weather StatementFGFBecker41 min
Jul 9, 9:13 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena27 min
Jul 9, 9:14 PM CDTRiver Flood WarningFGFClay24 hr
Jul 9, 9:40 PM CDTSpecial Weather StatementFGFWadena65 min
Jul 10, 10:29 AM CDTRiver Flood WarningFGFMarshall, Polk8 days

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.